Skip to content
My WebMD Sign In, Sign Up
Is D&C necessary in this case?
avatar
An_253111 posted:
Had very slight pain in lower left close to leg joint. This pain comes and goes but started when I lifted something heavy. Also had a feeling of fullness. When I went for my regular check up, the OB gyn ordered 2 ultrasounds. They showed a small polyp and a thick uterine lining of 11mm. This could explain the feeling of fullness, like I should have a menstrual flow but didn't. I am past menopause by about 4 years. Doctor did an endometrial biopsy in office and the results came back negative. YAY!
Now he wants me to have a D&C just to be on the safe side. The only reason I can get out of him is that he wants to be sure. Is it possible that the lining can get thinner on it's own if I stop taking estrogen type supplements and lose weight? I don't want to go under anesthesia and I also can't afford the hospital outpatient treatment right now.
If I wait 6 months or so, I would be in a better financial position. If I get another ultrasound then (cheap compared to d&c), would that possibly show a thinning? Is it safe to wait a bit? Does anyone know how fast things could go wrong if I wait?
Reply
 
avatar
Anon_6061 responded:
Did your doctor give you the option of taking a progestin to thin out the lining? You would take it for a set number of days and then a bleed should start several days or so after you stop taking it.
 
avatar
Debbie500 replied to Anon_6061's response:
No He didn't give me that option. Would the fact that it started a bleed be a bad thing after menopause? When I mentioned that I had previously been taking extra supplements to help with hot flashes (such as saw palmetto), the doctor said he didn't think that would have anything to do with the thickened lining. Yet, when I google (our blessing and curse, right?), I find that anything that increases estrogen after menopause could cause a thickening of the lining. I also did not receive a copy of my endometrial biopsy report and wonder if I should request that? It just feels like the doctor is rushing to the quickest fix and I am very unsure about such an invasive procedure. Also, thank you so much for your reply!
 
avatar
Anon_6061 replied to Debbie500's response:
Yes, any supplements (and even foods such as soy) with estrogenic properties have the potential to proliferate the uterine lining. And being overweight is another risk factor. If you need something for menopausal symptom control, a combined hormone replacement (estrogen plus progestin) may be a safer option.

Also, I may have missed that you have a polyp. Polyps can cause some pain. They can also cause bleeding (although you haven't had that). They can make the lining appear thicker than it is but since he saw the polyp, it would seem that your lining must also be thick (not just having the appearance of being thick) but there could be some polyps "hiding."

I thought endometrial biopsies were quite accurate but you may want to do some checking on that. Another opinion may also be warranted. Your primary care doctor may even be able to give you some input. This link may be helpful too - http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001908/ .

As far as taking a progestin and triggering a bleed, it doesn't matter that you're post-menopausal. This would just be treating the thick lining using medication versus a D&C procedure. It's just that the D&C procedure would also be used to do another biopsy. Plus the polyp could be removed at the time of the D&C. But the polyp may not even be the cause of the pain.


Helpful Tips

Try looking into this
I also have been dealing with the same thing best bet is to go to your OB/Gyn it might be Endometriosis I would try and get in as soon as ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.